Illinois, 2009

Flash Flood and Hail in Illinois, May 13 to 14, 2009

May 13 to 14, 2009 · NWS LOT · 14 events in 9 counties and zones

Strong to severe thunderstorms moved across northern Illinois during the evening hours of May 13th into the early morning hours of May 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across northern Illinois during the evening hours of May 13th into the early morning hours of May 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 6:31 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 13, 6:31 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
731 PM CDT WED MAY 13 2009

.DISCUSSION...

731 PM CDT

MESOSCALE UPDATE...APPEARS WE ARE SEEING A BIT OF A LULL IN THE
MORE DISCRETE THUNDERSTORM ACTIVITY WHICH HAD DEVELOPED ACROSS
NORTHERN ILLINOIS LATE AFTERNOON. WINCHESTER IL PROFILER SHOWS
LOW/MID LEVEL WIND FIELD HAS VEERED OVER PAST 3-4 HOURS WHICH
INDICATES PASSAGE OF MINOR AMPLITUDE SHORT WAVE. WHILE ISOLATED
DISCRETE CELLS WILL LIKELY CONTINUE TO DEVELOP...THE FOCUS
APPEARS TO BE SHIFTING BACK TO THE WEST ACROSS FAR EASTERN
IA/MISSISSIPPI VALLEY AHEAD OF COLD FRONT...WITH LARGER SCALE
FORCING INCREASING FROM DIGGING SHORT WAVE AND DIVERGENT EXIT
REGION OF CYCLONICALLY CURVED UPPER JET STREAK MOVING ACROSS THE
REGION NEXT SEVERAL HOURS. WHILE ACTIVITY ACROSS EASTERN IOWA NOT
PRESENTLY PRODUCING SIGNIFICANT SEVERE WEATHER...WILL HAVE TO
WATCH FOR COLD POOL DEVELOPMENT ASSOCIATED WITH LINEAR MCS...WHICH
WILL APPROACH WESTERN CWA AROUND 830 PM...AND SPREAD EAST ACROSS
REMAINDER OF CWA THROUGH MIDNIGHT. GIVEN TRANSITION TO A MORE
LINEAR MODE AND LOSS OF BOUNDARY LAYER INSTABILITY...WOULD LIKELY
SEE MAIN SEVERE THREAT SHIFT TO A WIND THREAT ESPECIALLY WITH ANY
LINEAR SEGMENTS THAT ARE ORIENTED MORE PERPENDICULAR TO THE MEAN
FLOW...THOUGH LOW LEVEL SHEAR PARAMETERS STILL INDICATE THE THREAT
OF AN ISOLATED TORNADO EMBEDDED WITHIN A LINE IS NOT ZERO.

RATZER

&&

PREV DISCUSSION... 330 PM CDT

SEVERE WEATHER POTENTIAL THIS EVENING AND RAINFALL AMOUNTS WILL BE
THE MAIN FORECAST CONCERNS.

SOME RESIDUAL SHOWERS PERSIST ACROSS MAINLY SOUTHEAST PORTIONS OF
THE FORECAST AREA. THUNDERSTORMS FROM EARLIER TODAY HAVE ACTED TO
SLOW THE NORTHWARD PROGRESS OF THE MAIN SURFACE WARM FRONT. WARM
FRONT MAINLY IDENTIFIED BY DEW POINT FIELD APPROACHING FAR
SOUTHERN PORTIONS OF THE CWA THIS AFTERNOON...WHILE IT APPEARS
ANOTHER OUTFLOW ENHANCED BOUNDARY LINGERS WELL SOUTH OF THE AREA
JUST NORTH OF STL. CLOUDS AND PRECIPITATION ASSOCIATED WITH
MORNING SHOWERS/STORMS HAVE LIMITED SURFACE BASED INSTABILITY
WHICH IS EVIDENT IN REGIONAL 18Z SOUNDINGS. A RATHER IMPRESSIVE
UPPER LEVEL SHORT WAVE ACROSS THE DAKOTAS WILL APPROACH THE
MID/UPPER MS RVR VALLEY THIS EVENING INCREASING LARGE SCALE ASCENT
AND ACTING TO COOL MID LEVELS. EXPECTING THE MAIN COLD FRONT TO
BECOME MORE ACTIVE TOWARD 22Z-00Z AS THIS TROUGH APPROACHES. MAX
INSTABILITY MAY TEND TO ALIGN IN FAIRLY NARROW CORRIDOR ALONG AND
JUST AHEAD OF THE FRONT IN RESPONSE TO STEEPENING LAPSE RATES WITH
COOLING MID LEVEL TEMPS AND SECONDARY LOW LEVEL MOISTURE ADVECTION
SURGE AHEAD OF THE FRONT. ONCE THUNDERSTORMS INITIATE LATER THIS
AFTERNOON EXPECTING SEVERE WEATHER THREAT TO INCREASE AND POSSIBLY
EVOLVE INTO A SQUALL LINE FEATURE WITH POSSIBILITY OF
SUPERCELLULAR STRUCTURES EMBEDDED IN THE LINE GIVEN FAVORABLE
SHEAR. CANNOT COMPLETELY DISCOUNT POSSIBILITY OF MORE DISCRETE
DEVELOPMENT WITH THE NORTHWARD MOVING WARM FRONT ACROSS THE AREA
LATE THIS AFTERNOON...BUT POTENTIAL OF THIS ACTIVITY BEING SURFACE
BASED APPEARS TO BE MINIMAL FROM THE SAMPLING OF THE 18Z RAOBS.
EXPECTING THAT CONVECTIVE LINE SHOULD BE MOVING OUT OF FAR
SOUTHEAST PORTIONS OF THE CWA SHORTLY AFTER MIDNIGHT WITH SKIES
CLEARING OVERNIGHT. SEVERE WEATHER THREATS STILL APPEAR TO RUN
THE FULL RANGE FROM HIGH WINDS...HAIL...AND POSSIBILITY OF
ISOLATED TORNADOES. FOR MORE DETAILS REGARDING SEVERE
POTENTIAL...PLEASE SEE MESOSCALE DISCUSSION BELOW.

LOW LEVEL FRONT WILL STALL SOUTH OF THE FORECAST AREA TODAY
SETTING UP A QUIET DAY TOMORROW AS A SURFACE HIGH BUILDS IN FROM
THE WEST. LOW LEVEL WESTERLIES WILL BE DIMINISHING TOMORROW WHICH
MAY ALLOW A LAKE BREEZE TO FORM CLOSE TO THE SHORELINE. LOW LEVEL
MODEL 900 HPA THERMAL PROGS MIX DOWN TO THE SURFACE GENERALLY
SUPPORT HIGHS FROM THE LOW 70S FAR SOUTH TO MID TO UPPER 60S NORTH
FOR THURSDAY. THE NEXT SIGNIFICANT UPPER LEVEL TROUGH IS ALREADY
EVIDENT ON WATER VAPOR IMAGERY ENTERING PACIFIC NORTHWEST COAST AT
THIS TIME AND IS EXPECTED TO TAKE A SIMILAR TRACK TO THE SHORT
WAVE MOVING THROUGH THE REGION THIS EVENING. ENHANCED SOUTHERLIES
AHEAD OF THIS SHORT WAVE WILL ALLOW THE STALLED BOUNDARY TO THE
SOUTH TO LIFT BACK NORTHWARD AS A WARM FRONT FRIDAY WITH STRONG
ISENTROPIC ASCENT AND INCREASING LOW LEVEL MOISTURE CONVERGENCE
ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA BY FRIDAY
MORNING. HAVE INCREASED POPS A BIT FROM PREVIOUS FORECAST FOR
FRIDAY. THIS SYSTEM FOR FRIDAY PERHAPS NOT QUITE AS DYNAMIC AS THE
SYSTEM THIS EVENING AND CURRENTLY APPROXIMATELY SOUTHERN HALF IS
OUTLOOKED IN SLIGHT RISK FOR DAY 3.

FORECAST AREA WILL GET GRAZED BY UNSEASONABLY COLD AIR MASS BEHIND
MOVING ACROSS ONTARIO SATURDAY BEHIND THIS SYSTEM...AND THE
COOLEST DAY OF THE PERIOD IS EXPECTED FOR SATURDAY. BROAD SURFACE
HIGH WILL BUILD INTO THE GREAT LAKES REGION FOR SUNDAY WITH DRY
CONDITIONS. MEDIUM RANGE MODELS ARE BEGINNING TO COME INTO A BIT
BETTER AGREEMENT FOR EXTENDED PERIOD WITH THE 12Z ECMWF TRENDING
MORE TOWARD NCEP ENSEMBLE MEANS/DETERMINISTIC GFS IN SLOWER
PROGRESSION WITH NEXT WESTERN CONUS TROUGH AND MORE IN THE WAY OF
BROAD DOWNSTREAM RIDGING FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES REGION. THIS WOULD SUPPORT DRY CONDITIONS AND MODERATING
TEMPERATURES THROUGH THE END OF THE PERIOD.

MARSILI

&&

.AVIATION...

00Z TAFS...FORECAST FOCUS THIS PERIOD IS CONVECTION THROUGH EARLY
THURSDAY MORNING. ISOLATED/SCATTERED SHOWERS/TS DEVELOPED ACROSS
NORTHERN IL IN THE LAST FEW HRS AS THE WARM FRONT CONTINUES TO
LIFT NORTH. THIS ACTIVITY SHOULD CONTINUE TO LIFT NORTHEAST OF THE
TAFS IN THE NEXT 1-2HRS. MEANWHILE...THE MORE WIDESPREAD AND
SIGNIFICANT THUNDERSTORM ACTIVITY AS DEVELOPED ALONG/AHEAD OF THE
COLD FRONT FROM SOUTHWEST WI...EASTERN IA INTO NORTHERN MO. MODELS
HAVE BEEN IN GOOD AGREEMENT SHOWING THIS LINE QUICKLY MOVING EAST
ACROSS THE AREA LATER THIS EVENING. THUS...EXPECT A BREAK IN THE
CONVECTION ACROSS NORTHERN IL FOR A FEW HRS THIS EVENING. ONCE
THE MAIN LINE ARRIVES...EXPECT A PERIOD OF VERY HEAVY RAIN ALONG
WITH STRONG GUSTY WINDS AND LIKELY A BRIEF PERIOD OF IFR OR LIFR
CIGS/VIS. COLD FRONT SHIFTS EAST BY EARLY THURS MORNING...06Z OR
07Z...SHIFTING WINDS WESTERLY WITH CLEARING SKIES.

WESTERLY WINDS CONTINUE THURSDAY...THOUGH SPEEDS DIMINISH BY LATE
AFTERNOON WITH A LAKE BREEZE POSSIBLE BY LATE AFTERNOON OR EARLY
EVENING. CMS

&&

.MARINE...
345 PM CDT

GUSTY SOUTH WINDS WILL CONTINUE THIS EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. THIS FRONT WILL TRACK ACROSS LAKE
MICHIGAN LATE TONIGHT SHIFTING WINDS TO THE WEST. WINDS WILL
DIMINISH THROUGH THE DAY ON THURSDAY AS A RIDGE OF HIGH PRESSURE
BUILDS ACROSS THE WESTERN GREAT LAKES BY THURSDAY NIGHT INTO FRIDAY.
THIS RIDGE OF HIGH PRESSURE WILL MOVE OFF TO THE EAST THURSDAY NIGHT
INTO EARLY FRIDAY SETTING UP A RETURN OF SOUTH SOUTHEAST WINDS.
ANOTHER TROUGH OF LOW PRESSURE WILL MOVE ACROSS LAKE MICHIGAN LATE
FRIDAY NIGHT INTO EARLY SATURDAY...WITH A RETURN TO WEST NORTHWEST
WINDS BEHIND THE FRONT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 7 AM THURSDAY.

&&
Hazardous weather outlook, May 13, 3:13 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
413 PM CDT WED MAY 13 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
413 PM CDT WED MAY 13 2009 /513 PM EDT WED MAY 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

  HAIL TO THE SIZE OF QUARTERS.
  DAMAGING WINDS TO 70 MPH.
  HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
  POSSIBLY AN ISOLATED TORNADO

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL DEVELOP ACROSS EASTERN IOWA LATE THIS AFTERNOON
  AND ARE EXPECTED TO MOVE INTO NORTH CENTRAL ILLINOIS EARLY THIS
  EVENING. THUNDERSTORMS WILL MOVE INTO NORTHEAST ILLINOIS MID TO
  LATE EVENING...AND INTO NORTHWEST INDIANA LATE THIS EVENING.
  THESE THUNDERSTORMS MAY BECOME SEVERE AS THEY MOVE ACROSS
  NORTHERN ILLINOIS AND NORTHWEST INDIANA.

  DISCUSSION:

  A WARM FRONT WILL RAPIDLY LIFT NORTHWARD THROUGH NORTHERN
  ILLINOIS THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG
  THIS WARM FRONT BUT THE GREATEST THUNDERSTORM COVERAGE IS
  EXPECTED LATER THIS EVENING AS A COLD FRONT APPROACHES FROM THE
  WEST. AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE NORTHERN
  PLAINS WILL INTERACT WITH THE COLD FRONT TO PRODUCE MORE
  WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS EASTERN IOWA THIS
  EVENING. THESE SHOWERS AND THUNDERSTORMS WILL OVERSPREAD
  NORTHERN ILLINOIS THIS EVENING...REACHING NORTHWEST INDIANA LATE
  THIS EVENING. ALTHOUGH INSTABILITY HAS BEEN SOMEWHAT TEMPERED BY
  CLOUDS AND PRECIPITATION TODAY...THE COMBINATION OF THE STRONG
  UPPER LEVEL DISTURBANCE AND STRONG SHEAR WILL RESULT IN A
  POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING. THUNDERSTORMS
  ARE EXPECTED TO MOVE OUT OF NORTHWEST INDIANA SHORTLY AFTER
  MIDNIGHT. IN ADDITION TO THE POTENTIAL OF SEVERE
  WEATHER...LOCALIZED HEAVY RAINFALL AND FLOODING IS POSSIBLE.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY AFTER THE RAINFALL OF TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BECOME LIKELY ON FRIDAY AND WILL PERSIST INTO
FRIDAY EVENING. SOME OF THE STORMS MAY BE SEVERE FRIDAY INTO
FRIDAY EVENING...ESPECIALLY SOUTH OF INTERSTATE 80 WHERE GREATER
INSTABILITY IS EXPECTED. ADDITIONAL MODERATE TO LOCALLY HEAVY
RAINFALL MAY OCCUR WITH THESE THUNDERSTORMS.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. ADDITIONAL
RIVER FLOODING IS LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT
BEING WIND GUSTS IN EXCESS OF 35 KNOTS.

BESIDES STRONG GUSTY WINDS WITH THE THUNDERSTORMS...HAZARDOUS
WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST THROUGH THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL PERSIST INTO
THURSDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
413 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LAKE MICHIGAN THIS
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH A POTENTIAL OF
WIND GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...ESPECIALLY ACROSS SOUTHERN
PORTIONS OF LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MARSILI

In the hours before

Local storm report, May 13, 3:01 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 ESE LA SALLE          41.33N 89.08W
05/13/2009  M1.74 INCH       LA SALLE           IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 3:21 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
05/13/2009  M1.15 INCH       WILL               IL   TRAINED SPOTTER

&&

RODRIGUEZ
Local storm report, May 13, 4:16 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       BONFIELD                41.15N 88.06W
05/13/2009  M1.20 INCH       KANKAKEE           IL   CO-OP OBSERVER

&&

RODRIGUEZ
Local storm report, May 13, 5:24 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
624 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             MINOOKA                 41.45N 88.26W
05/13/2009  M0.25 INCH       GRUNDY             IL   TRAINED SPOTTER

&&

RODRIGUEZ

The radar

The Chicago radar (KLOT), 30 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
May 13, 7:45 PM CST
Where
Du Page County, 0.77 mi E of Wheaton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.872, -88.105

An eighteen inch diameter tree limb fell onto the roof of house on North Cross Street.

Thunderstorm Wind, Lee

When
May 13, 7:50 PM CST
Where
Lee County, Amboy
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.720, -89.330

Trees were blown down.

Thunderstorm Wind, Boone

When
May 13, 7:55 PM CST
Where
Boone County, 3.85 mi NW of Hunter
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.472, -88.919

A tree was blown down blocking part of a road near Free Church and Manchester Roads.

Thunderstorm Wind, Ogle

When
May 13, 8:35 PM CST
Where
Ogle County, Mt Morris
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.050, -89.430

The roof of a grain bin was blown off along Lowell Park Road. Debris from the bin was strewn several hundred feet away into a nearby field. A large pine tree near the bin was twisted off and a window of a house was broke. Part of a roof of an apartment building was blown off in downtown Mount Morris.

Hail, Lake

When
May 13, 8:44 PM CST to 8:46 PM CST
Where
Lake County, 0.75 mi SSW of Lake Zurich
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.191, -88.107

Nickel size hail was reported near Route 22 and Route 12.

Hail, Ogle

When
May 13, 8:44 PM CST to 8:45 PM CST
Where
Ogle County, Mt Morris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.050, -89.430

Thunderstorm Wind, Ogle

When
May 13, 8:55 PM CST
Where
Ogle County, 0.13 mi W of Oregon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -89.332

A large tree limb was blown down blocking both lanes of the 500th block of North 4th Avenue.

Thunderstorm Wind, Will

When
May 13, 9:10 PM CST
Where
Will County, 0.91 mi NW of Romeoville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.640, -88.081

Utility poles and power lines were blown down near 135th Street. Part of a roof was also reported blown off in the same area.

Hail, McHenry

When
May 13, 9:44 PM CST to 9:45 PM CST
Where
McHenry County, Crystal Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.230, -88.330

Thunderstorm Wind, Iroquois

When
May 13, 10:00 PM CST
Where
Iroquois County, 1.88 mi SW of Gilman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.752, -88.007

Light poles were blown down near Interstate 57 and Route 24.

Flash Flood, Kankakee

When
May 13, 10:00 PM CST to May 14, 4:00 AM CST
Where
Kankakee County, 1.5 mi WNW of Altorf to 1.8 mi N of West Kankakee
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.185, -87.898

Several roads in Bourbonnais and Bradley were flooded. Viaducts were also flooded and closed. Three stalled cars were reported in a flooded viaduct east of Broadway. Eighteen inches of water was reported in the intersection of Mooney Drive and Armour Road. Storm total rainfall in Bourbonnais was measured at 3.47 inches.

Thunderstorm Wind, Kankakee

When
May 13, 10:50 PM CST
Where
Kankakee County, 0.75 mi SE of Bourbonnais
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.143, -87.869

An eighteen inch diameter tree was blown down near the 100 block of North Center Street.

Thunderstorm Wind, Iroquois

When
May 13, 11:00 PM CST
Where
Iroquois County, 1.39 mi SSW of L Erable
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.883, -87.865

Two sheds were destroyed by strong winds.

Thunderstorm Wind, Kankakee

When
May 13, 11:05 PM CST
Where
Kankakee County, 1.51 mi S of Yeager
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
41.178, -87.705

Dozens of trees were uprooted along 4000N, northwest of Momence. The fallen trees damaged vehicles and flattened a large pole barn. Just down the road, a roof of an outbuilding was partially removed. At the same location the roof of a house was torn off. Pieces of twisted metal from the roofs of barns and sheds were found in trees and wrapped around nearby utility poles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166216, 162864, 162865, 170783, 162866, 162867, 162870, 166214, 162868, 162869, 166187, 166204, 166205, 170770.